Heavy Rain, Duval
- When
- May 30, 11:00 PM EST to May 31, 4:10 PM EST
- Where
- Duval County, 0.91 mi NE of Neptune Beach
- Reported by
- Broadcast Media
- Coordinates
- 30.310, -81.390
A report of 2.24 inches was measured in Neptune Beach.
A moist and unstable airmass combined with sea breezes produced strong to severe storms across the area. Large CAPE and shear in the hail growth zone fueled very large hail to form in a few severe storms over Nassau, Duval and St.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A moist and unstable airmass combined with sea breezes produced strong to severe storms across the area. Large CAPE and shear in the hail growth zone fueled very large hail to form in a few severe storms over Nassau, Duval and St. Johns counties during the afternoon and evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 30, 9:59 PM EST, 1 hour 1 minute earlier.
Area Forecast Discussion National Weather Service Jacksonville FL 1059 PM EDT Tue May 30 2017 ...STRONG TO ISOLATED SEVERE THUNDERSTORMS EXPECTED AGAIN ON WEDNESDAY AFTERNOON... .Update... Late evening surface analysis depicts Atlantic ridging (1020 millibars) extending across central Florida and into the southeastern Gulf of Mexico. A stationary frontal boundary is positioned from southeast Texas through the lower Mississippi and Tennessee Valleys. Aloft...our region resides within a southwest flow pattern between deep-layered ridging centered east of the Bahamas and deep troughing that covers the Great Lakes states and Ohio Valley region. Lingering dry air in the mid levels of the atmosphere over our region contributed to the development of several wet microbursts in our area today, most notable over Camden County in Kingsland, where hail in excess of quarter size and damaging wind gusts were reported, and over Clay County in the Orange Park area, where dozens of homes and cars were damaged by falling trees. Radar imagery depicted classic downburst signatures during these two events, with damaging straight line winds impacting these locations, causing significant damage. Lingering convection over the Suwannee Valley is diminishing in coverage and intensity. A shortwave embedded within the deepening southwesterly flow pattern along the northern Gulf coast is creating convection that will likely keep a cirrus shield in place over our region during the overnight and early morning hours on Wednesday. These debris clouds should prevent fog formation overnight in most locations, with some patches of fog possible where heavier rains occurred today. Lows will range from the upper 60s inland to the low and mid 70s at the coast. A similar weather pattern will prevail on Wednesday, with some dry air remaining in the mid levels that may enhance the wet microburst potential as the Atlantic sea breeze pushes inland from the coast during the early afternoon hours. The 00Z 3 km NAM depicts another shortwave trough progressing through inland southeast Georgia during the early afternoon hours, which should enhance coverage along mesoscale boundaries such as the Gulf and Atlantic sea breezes by the late afternoon hours. We increased POPs to likely for areas along and east of the U.S. Highway 301 corridor. Strong thunderstorms may again briefly pulse to severe levels during the late afternoon and early evening hours as mesoscale boundary collisions occur. One limiting factor tomorrow may be a fair amount of high cirrus cloud cover over our region during the morning hours as cyclonic flow aloft overspreads our area from the west. These clouds and afternoon storms will likely keep highs around 90 inland, with mid 80s at the coast as the sea breeze pushes inland shortly after noon. && .Aviation... MVFR visibilities will be possible after 08Z through around 12Z at VQQ and GNV. Otherwise, VFR conditions will prevail through at least 16Z at the regional terminals. Light westerly surface winds will prevail during the mid to late morning hours on Wednesday. The Atlantic sea breeze will develop around noon at the coast and will push inland, triggering scattered to numerous showers and thunderstorms during the mid to late afternoon hours on Wednesday. Winds will become easterly at SGJ, SSI, and the Duval County terminals during the as this boundary moves across the terminals Since timing and intensity are uncertain, we placed PROB30 groups at each terminal on Wednesday for MVFR conditions. && .Marine... The axis of Atlantic ridging will reside over central Florida for most of this week. Our local pressure gradient will remain weak, which will result in offshore winds during the overnight and morning hours, with the Atlantic sea breeze developing over the near shore waters around noon each day. Thunderstorm activity will likely push into the near shore waters during the late afternoon and early evening hours each day, with a few strong to severe thunderstorms possible. Outside of thunderstorm activity, light wind speeds will prevail with no headlines anticipated. Rip Currents: Low risk expected to continue this week due to light winds and low surf heights. && .PRELIMINARY POINT TEMPS/POPS... AMG 69 88 69 89 / 10 60 30 50 SSI 73 82 74 85 / 20 40 30 40 JAX 70 87 70 87 / 20 60 40 50 SGJ 73 85 72 85 / 20 50 40 40 GNV 69 90 69 89 / 20 50 30 60 OCF 70 91 70 90 / 10 50 20 60 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. && Nelson/Hess/Shuler
Hazardous Weather Outlook...UPDATED National Weather Service Jacksonville FL 1106 PM EDT Tue May 30 2017 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125- GAZ132>136-149>154-162>166-010315- Coastal waters from Altamaha Sound to Fernandina Beach FL out 20 NM- Coastal waters from Fernandina Beach to St. Augustine FL out 20 NM- Coastal waters from St. Augustine to Flagler Beach FL out 20 NM- Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM- Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM- Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM- Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union- Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion- Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling- Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn- Echols-Clinch-Charlton-Inland Camden-Coastal Camden- 1106 PM EDT Tue May 30 2017 ...STRONG TO ISOLATED SEVERE THUNDERSTORMS POSSIBLE ON WEDNESDAY AFTERNOON AND EVENING... This Hazardous Weather Outlook is for Northeast Florida, Southeast Georgia and the Adjacent Coastal Waters. .DAY ONE...Tonight... Hazardous weather is not anticipated. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Scattered to numerous afternoon and evening thunderstorms are expected. Strong to isolated severe thunderstorms will be possible, especially for locations along the U.S. Highway 301 corridor and along Interstate 95. Stronger activity will be capable of producing damaging wind gusts, hail, frequent lightning strikes, and localized very heavy rainfall. Scattered to numerous mainly afternoon and early evening thunderstorms are expected from Wednesday through Monday. Strong to isolated severe thunderstorms will be possible each day. .SPOTTER INFORMATION STATEMENT... Spotters are asked to self activate on Wednesday afternoon as strong thunderstorms develop. For additional information, visit the National Weather Service in Jacksonville website on the internet at weather.gov/jax. Nelson
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
821 PM EDT TUE MAY 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 4 NE LAKESIDE 30.18N 81.73W
05/30/2017 CLAY FL AMATEUR RADIO
HAM RADIO OPERATOR REPORTED DOWNED TREES AT THE
INTERSECTION OF BELLAIR BLVD AND KEVIN DRIVE IN THE
ORANGE PARK AREA.
&&
SHULERSpecial Weather Statement
National Weather Service Jacksonville FL
826 PM EDT TUE MAY 30 2017
FLZ040-310100-
Marion FL-
826 PM EDT TUE MAY 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION COUNTY UNTIL
900 PM EDT...
At 826 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pittman, or 9 miles south of Juniper Springs, moving northeast at 15
mph.
Nickel size hail and Wind gusts of 45 to 55 mph can be expected along
with possible minor damage.
Locations impacted include...
Juniper Springs.
Ocala National Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2902 8182 2928 8173 2924 8164 2905 8164
2905 8166 2896 8166 2896 8169
TIME...MOT...LOC 0026Z 206DEG 11KT 2905 8170
HESSSpecial Weather Statement
National Weather Service Jacksonville FL
906 PM EDT TUE MAY 30 2017
FLZ021-022-035-310145-
Columbia FL-Suwannee FL-Gilchrist FL-
906 PM EDT TUE MAY 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GILCHRIST...
SOUTHEASTERN SUWANNEE AND SOUTHWESTERN COLUMBIA COUNTIES UNTIL 945 PM
EDT...
At 906 PM EDT, Doppler radar was tracking a strong thunderstorm near
Obrien, or 9 miles west of Ichetucknee Spring, moving northeast at 10
mph.
Nickel size hail and Wind gusts of 45 to 55 mph can be expected along
with possible minor damage.
Locations impacted include...
Ichetucknee Spring, Fort White, Obrien, Branford and Hildreth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3015 8284 2992 8267 2984 8289 2986 8288
2989 8288 2988 8289 2990 8290 2989 8291
2989 8292 2990 8291 2992 8293 2993 8292
2996 8293 2996 8295 2999 8296 3001 8298
3001 8300
TIME...MOT...LOC 0106Z 237DEG 8KT 2995 8292
HESSSpecial Weather Statement National Weather Service Jacksonville FL 910 PM EDT TUE MAY 30 2017 FLZ020-021-310200- Hamilton FL-Suwannee FL- 910 PM EDT TUE MAY 30 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SUWANNEE AND EASTERN HAMILTON COUNTIES UNTIL 1000 PM EDT... At 910 PM EDT, Doppler radar was tracking a strong thunderstorm over Suwannee Springs, moving northeast at 10 mph. Nickel size hail and Wind gusts of 45 to 55 mph can be expected along with possible minor damage. Locations impacted include... Suwannee Springs and Belmont. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3030 8296 3041 8306 3060 8282 3042 8266 TIME...MOT...LOC 0110Z 237DEG 8KT 3038 8294 HESS
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1107 PM EDT TUE MAY 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 2 NE KINGSLAND 30.81N 81.65W
05/30/2017 E1.00 INCH CAMDEN GA TRAINED SPOTTER
TRAINED SPOTTER REPORTED DIME TO QUARTER SIZED HAIL ON
CAMELLIA DRIVE.
0305 PM TSTM WND GST 1 W KINGSLAND 30.79N 81.68W
05/30/2017 E65.00 MPH CAMDEN GA TRAINED SPOTTER
TRAINED SPOTTER ESTIMATED THUNDERSTORM WIND GUSTS OF 60
TO 70 MPH. LOTS OF LARGE BRANCHES DOWN ON ROYAL CIRCLE.
NICKEL SIZED HAIL WAS ALSO REPORTED.
0305 PM HAIL KINGSLAND 30.79N 81.66W
05/30/2017 E1.00 INCH CAMDEN GA PUBLIC
PUBLIC REPORT OF DIME TO QUARTER SIZED HAIL IN KINGSLAND.
0352 PM TSTM WND DMG YULEE 30.63N 81.57W
05/30/2017 NASSAU FL 911 CALL CENTER
CENTRAL DISPATCH REPORTED A TREE DOWN IN THE YULEE AREA.
0447 PM HAIL 7 WSW BUNNELL 29.43N 81.37W
05/30/2017 E1.00 INCH FLAGLER FL EMERGENCY MNGR
FLAGLER COUNTY FIRE RESCUE REPORTED QUARTER SIZED HAIL
NEAR COUNTY ROAD 305 AND COUNTY ROAD 2006.
0447 PM TSTM WND DMG 7 WSW BUNNELL 29.42N 81.37W
05/30/2017 FLAGLER FL EMERGENCY MNGR
FLAGLER COUNTY FIRE RESCUE REPORTED WIND DAMAGE TO ROOFS
OF OUTBUILDINGS AND A FEW DOWNED TREES NEAR COUNTY ROAD
305 AND COUNTY ROAD 2006.
0505 PM TSTM WND DMG NEWBERRY 29.64N 82.61W
05/30/2017 ALACHUA FL EMERGENCY MNGR
ALACHUA COUNTY EMERGENCY MANAGER RELAYED A REPORT FROM
THE CITY OF NEWBERRY OF TREES AND POWERLINES DOWN.
0505 PM HAIL NEWBERRY 29.64N 82.61W
05/30/2017 E0.25 INCH ALACHUA FL TRAINED SPOTTER
TRAINED SPOTTER REPORTED PEA SIZED HAIL IN NEWBERRY.
0553 PM WATER SPOUT 1 NE GREEN COVE SPRINGS 30.00N 81.67W
05/30/2017 CLAY FL BROADCAST MEDIA
BROADCAST MEDIA RELAYED A VIDEO OF A SMALL WATERSPOUT ON
THE ST JOHNS RIVER NEAR GREEN COVE SPRINGS.
0615 PM HEAVY RAIN FRUIT COVE 30.10N 81.62W
05/30/2017 M1.65 INCH ST. JOHNS FL TRAINED SPOTTER
TRAINED SPOTTER MEASURED 1.65 INCHES OF RAIN IN LESS THAN
AN HOUR AND HEAVY RAIN WAS STILL OCCURRING. WIND GUSTS
WERE ESTIMATED AT 40 TO 45 MPH.
0630 PM TSTM WND DMG 4 NE LAKESIDE 30.17N 81.72W
05/30/2017 CLAY FL EMERGENCY MNGR
NUMEROUS HOMES DAMAGED FROM FALLEN TREES JUST NORTH OF
KINGSLEY AVENUE AND SOUTH OF THE ORANGE PARK MALL.
SEVERAL CARS ALSO DAMAGED FROM DOWNED TREES.
0630 PM TSTM WND DMG 4 NE LAKESIDE 30.17N 81.72W
05/30/2017 CLAY FL BROADCAST MEDIA
WJAX TV REPORTS A TREE DOWNED BY STRONG WIND GUSTS OVER A
CAR ALONG KINGSLEY AVENUE IN ORANGE PARK. TIME OF DAMAGE
ESTIMATED BY RADAR.
0630 PM TSTM WND DMG 4 NE LAKESIDE 30.18N 81.73W
05/30/2017 CLAY FL AMATEUR RADIO
HAM RADIO OPERATOR REPORTED DOWNED TREES AT THE
INTERSECTION OF BELLAIR BLVD AND KEVIN DRIVE IN THE
ORANGE PARK AREA.
0630 PM TSTM WND DMG 4 NNE LAKESIDE 30.18N 81.74W
05/30/2017 CLAY FL BROADCAST MEDIA
WJXT TV REPORTS TREES DOWNED IN THE VICINITY OF ORANGE
PARK MALL ALONG LOMA PLACE, ALDER DRIVE, AND BARTLETT
AVENUE.
0648 PM TSTM WND GST 4 NW MANDARIN 30.19N 81.69W
05/30/2017 M41.00 MPH CLAY FL OFFICIAL NWS OBS
NOAA PORTS STATION MEASURED A GUST TO 41 MPH FROM THE
NORTHEAST.
&&
ASHASHYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1111 PM EDT TUE MAY 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1107 PM WILDFIRE 5 NNW BOSTWICK 29.84N 81.67W
05/30/2017 CLAY FL BROADCAST MEDIA
WJAX TV REPORTS A WILDFIRE SPARKED BY LIGHTNING NEAR THE
INTERSECTION OF SUNGARDEN ROAD AND U.S. HIGHWAY 17 IN
SOUTHERN CLAY COUNTY.
&&
NELSONThe Jacksonville radar (KJAX), 36 km away, was scanning. The volume nearest the first event began at 04:00 UTC.
13 hail, 5 thunderstorm wind, 2 heavy rain. Local standard time, as filed.
A report of 2.24 inches was measured in Neptune Beach.
An observer measured daily rainfall of 3.01 inches in Jacksonville Beach.
Quarter size hail and wind gusts of 35-40 mph were observed about 5 miles north of the Jacksonville International Airport.
Quarter size hail was observed between Ratliff and Callahan. The time of the event was based on radar.
The Jacksonville International Airport measured a wind gust of 66 mph. Dime size hail was also observed.
An off-duty NWS Employee estimated 60-65 mph winds in Oceanway.
A tree was blown down southeast of Yulee. The time of damage was based on radar.
Quarter size hail that covered the ground was reported in Mayport.
Half dollar size hail was reported from Dutton Island Park to just east of the Intracoastal Waterway in Atlantic Beach.
Golf ball size hail was reported in Neptune Beach.
Quarter size hail was observed near Fletcher High School in Atlantic Beach.
A roof was peeled off of a local business near the Fort George Ferry Landing along Hecksher Drive. Insulation from the roof was blown toward the west across the road. Winds were estimated between 60-70 mph.
Half dollar size hail was reported in Neptune Beach.
Quarter size hail was reported along Penman Road.
Quarter size hail was reported along Third Street in Jacksonville Beach.
Baseball size hail was reported in Neptune Beach.
Hailstones about 2 inches in size were observed at Ginger's Place Restaurant in Jacksonville Beach.
Golf ball size hail was observed along Solana Road in Ponte Vedra Beach.
Trees were snapped along 20 Mile Road in Nocatee.
Quarter size hail was reported in Nocatee by an off-duty NWS Employee.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694256, 694257, 694241, 694242, 694259, 694260, 694262, 694243, 694244, 694246, 694247, 694261, 694248, 694249, 694250, 694251, 694252, 694254, 694263, 694255.